Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Flu Vaccine and Viral Load
Jan 10, 2001

I found out I was HIV+ in 1989, but I didn't start antiviral therapy until January 2000. At that time my CD4 was 150 and viral load was 300,000+.

In October 2000, my viral load was at 62. In November 2000, my viral load was at 66. My CD4 counts have steadily increased all last year. My viral laod has never been below 50 despite taking Viracept and Combivir for nearly a year.

After my November blood draw, I got a flu shot. At my December blood draw, my CD4s had increased to 415 from 400 and 15%, but my viral load jumped up to 2200. Could the flu shot temporarily increased my viral load? Is it a good sign that my CD4s are increasing? My next blood draw is Jan. 15.

My concern is that I'm on a drug study, and if the viral load doesn't drop below 2000, I'll be disqualified from the study. My health insurance will only pay for about 3 months of Viracept and Combivir.

Thanks for your help.

Response from Dr. Holodniy

A flu shot can indeed result in an increased viral load. This has most commonly been reported in people on no HIV treatment, or in those on treatment with detectable viral loads. It usually does not affect viral loads that are undetectable. Elevations after immunizations can range from anywhere from 2-100 fold. The viral load usually falls back to baseline within one month.

MH



Previous
Viral Load and T Cell
Next
hepatitis C and low platelets

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement